Dad’s Personality Has Changed Overnight: Medications? A UTI?
Dear Carol: My dad, 86, lives with me. He has an academic’s personality, so we’ve often talked about different issues that spanned all disciplines. He’s always been gentle and kind and rarely criticized anyone unless that criticism was warranted. Dad's had significant health issues these last few years, which is why, after Mom died, we decided to live together. Suddenly, I can’t do anything right. Uncharacteristically, he's started yelling at people who try to help him. What's going on? – Scared
Dear Scared: This must be not only distressing for you but as your signature tells us, scary. I’m so sorry that you’re going through such a hard time.
Your Dad's behavior change could stem from any number of things, but they will all need medical intervention, so you’ll likely want to set up an appointment – by video if that’s necessary – with his doctor.
I want to make the point here that if this change had happened after the upheaval in our living situations and the threat of COVID-19, I’d consider that trauma as a contributing factor. It sounds from your letter, though, that this change happened prior to the COVID-19 outbreak.
Possible causes of personality change in older adults
- A cause that would probably be the easiest to correct would be a problem with medication. Does he have a new medication, prescription or over the counter (OTC), that he started shortly before this personality change?
This is the first consideration because there are many drugs that can cause personality changes in people, some of which list this as fairly common, but for others, the side effect may be more obscure. Medication reactions and interactions can even be an issue with long-term drugs. This is because age makes people less able to metabolize drugs and they could build up in a way that wasn’t a problem when they were younger. You’ll want to ask the doctor to address this possibility. You could also ask the pharmacist in charge of his medications to review his prescriptions. Pharmacists can be invaluable in these situations and this step provides a second opinion.
- Another issue could be a urinary tract infection (UTI). Older people can be susceptible to personality changes and/or confusion, or even hallucinations if they have a UTI. The doctor would need a urine sample which could be a challenge for you, but do ask his physician about this possibility. Sometimes, incontinence that wasn’t present before can be a clue, but not always. Confusion, fever, and other symptoms could also be present.
- Then, of course, there are types of dementia that can cause this behavior. Considering his age, either Alzheimer’s, vascular dementia, or mixed dementia (a combination of types, which is common) is possible.
If your dad's primary physician doesn’t find anything that is worrisome. Assuming that the physician is either a geriatrician or an internal medicine physician who sees primarily older adults so he or she is qualified to make this determination, you should check with a neurologist or psychiatrist. If the doctor is not experienced with older adults, you might want to find him a different primary physician.
Physical causes like medications or UTIs contribute to cognitive and behavioral issues in older adults with some frequency. These are most easily addressed, so we can hope that you find the cause there. If not, move forward to see what else can be determined.
If nothing else can be changed, which is possible if he has dementia, at least you would have tried. I'd suggest that you make an effort now to begin your education about dementia. His age makes some cognitive involvement a distinct possibility, if not now then down the road. The Alzheimer’s Association and The Pioneer Network are two excellent resources.
I wish you well as you go through this. If you have a chance, get back to us to let us know how it went.
Egosan wants to help you live your life fully: Try Egosan premium underwear for discrete, dignified protection. For 20% off your first order, use promo Code: 20CareGivers.